Hi Sinewaves. Sorry you have to be going through this, but glad you found this group.
Like you, I was diagnosed stage 3. Mine was colon vs. rectal, so I had surgery first with adjuvent chemo for 6 months vs. radiation, but I did do Xeloda oral. I did a *lot* of research on Xeloda pill form vs. IV (5FU) as my oncologist was resisting doing the oral for whatever reason. The most common side-effect with Xeloda, as you've probably read by now, is hand-foot syndrome. I started to feel this maybe 3 rounds in, noticing the bottom of my feet felt "blistery" to walk on - that feeling of having fluid under the skin and the stinging - but there were no actual blisters. However, my feet did discolor. From what I've read, the toxins in Xeloda tend to come out through the bottom of your feet quite a bit. Some things that can help are a really good cream to keep the skin of your feet moisturized, and drinking tons of water. Seriously. It seems almost silly that water can help so much, but it truly does. It helps flush the system and wash the toxins out. So drink lots during treatment.
I worked all through treatment, and did pretty well with the Xeloda. Other than the foot thing and some fatigue, I really responded well to it and didn't have many side-effects. I don't say this to mean you won't have any, just to show that everyone is different. The way your body responds will be unique to you. But there's hope you'll do well with it, and ways to cope with side effects. You're in the right place for that. So many good, good people with lots of information to share with you.
This Spring I'm 3 years NED.
Keep us posted. Don't lose hope.
Smiles, hugs and prayers,
Tracy (aka WriterGirl)